Alert archive / Nebraska / Tornado Warnings in 2010

Tornado Warning 62, NWS North Platte, NE

June 25, 2010Hooker County, Thomas County, Nebraska

NWS North Platte, NE issued this tornado warning at Jun 25, 2010, 5:50 PM MDT for Hooker County, Thomas County, Nebraska. It was in force for 25 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2010, 5:50 PM MDT (23:50 UTC)
Expired
Jun 25, 2010, 6:15 PM MDT
In force
25 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

Counties Hooker County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 20 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 6:05 PM MDTTORNADO18 Sw Thedford, NE
Jun 25, 6:25 PM MDTFUNNEL CLOUD18 Sw Thedford, NESEVERAL SEPARATE FUNNEL CLOUDS OCCURRED AT ONE TIME.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2010-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1742 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2010-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1742 J/kg
Mixed-layer CIN
-330 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

845 
WFUS53 KLBF 252350
TORLBF
NEC091-171-260015-
/O.NEW.KLBF.TO.W.0062.100625T2350Z-100626T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
650 PM CDT FRI JUN 25 2010

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN HOOKER COUNTY IN WEST CENTRAL NEBRASKA...
  SOUTHWESTERN THOMAS COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 715 PM CDT/615 PM MDT/

* AT 645 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 11
  MILES EAST OF HIGHWAY 97 CROSSING THE DISMAL RIVER...OR 16 MILES
  SOUTHWEST OF THEDFORD. A TORNADO MAY DEVELOP AT ANY TIME. DOPPLER
  RADAR SHOWED THIS DANGEROUS STORM MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF SOUTHWESTERN THOMAS COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4186 10063 4174 10059 4174 10092 4190 10086
TIME...MOT...LOC 2349Z 300DEG 4KT 4184 10083

$$

ROBERG
2 follow-up statements
167 
WWUS53 KLBF 260001
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
701 PM CDT FRI JUN 25 2010

NEC091-171-260015-
/O.CON.KLBF.TO.W.0062.000000T0000Z-100626T0015Z/
THOMAS NE-HOOKER NE-
701 PM CDT FRI JUN 25 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN HOOKER AND
SOUTHWESTERN THOMAS COUNTIES UNTIL 715 PM CDT/615 PM MDT/...

AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 10 MILES EAST OF HIGHWAY 97 CROSSING THE DISMAL
RIVER...OR 18 MILES NORTH OF TRYON...MOVING SOUTHEAST AT 10 MPH.

THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN
HOOKER AND SOUTHWESTERN THOMAS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4186 10063 4174 10059 4174 10092 4190 10086
TIME...MOT...LOC 0001Z 329DEG 9KT 4180 10085

$$

ROBERG
231 
WWUS53 KLBF 260008
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
708 PM CDT FRI JUN 25 2010

NEC091-171-260015-
/O.CON.KLBF.TO.W.0062.000000T0000Z-100626T0015Z/
THOMAS NE-HOOKER NE-
708 PM CDT FRI JUN 25 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN HOOKER AND
SOUTHWESTERN THOMAS COUNTIES UNTIL 715 PM CDT/615 PM MDT/...

AT 602 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD.  A
TORNADO MAY DEVELOP AT ANY TIME. THIS DANGEROUS STORM WAS LOCATED 10
MILES EAST OF HIGHWAY 97 CROSSING THE DISMAL RIVER...OR 18 MILES
NORTH OF TRYON...MOVING SOUTH AT 5 MPH.

THIS DANGEROUS STORM WILL AFFECT MAINLY RURAL AREAS OF SOUTHEASTERN
HOOKER AND SOUTHWESTERN THOMAS COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4186 10063 4174 10059 4174 10092 4190 10086
TIME...MOT...LOC 0008Z 341DEG 5KT 4180 10086

$$

ROBERG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jun 25, 2:50 PM MDT, 3 hours earlier.

Area forecast discussion, Jun 25, 2:50 PM MDT, 3 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
350 PM CDT FRI JUN 25 2010

.DISCUSSION...
TONIGHT...TEMPERATURES WILL SLOWLY RETREAT FROM HIGHS IN THE 90S
FALLING TO JUST BELOW 70 IN SOME AREAS OVERNIGHT.  A FRONT WILL
REMAIN MOSTLY IN SOUTH DAKOTA AS SHOULD MOST THUNDERSTORMS THROUGH
LATE SATURDAY.

SATURDAY...HIGH TEMPERATURES WILL REACH NEAR TODAY/S VALUES AND
PACKED WITH NEARLY AS MUCH MOISTURE. MODELS INTERACT WITH THIS
MOISTURE DIFFERENTLY AND PRODUCE DIFFERENT THUNDERSTORM SCENARIOS.
THE GFS KEEPS MUCH OF THE THUNDERSTORM ACTIVITY TO THE NORTHEAST
PORTIONS OF THE CWA...ACROSS NORTH CENTRAL AND THEN EASTERN
NEBRASKA.  THE NAM HAS GREATER THUNDERSTORM DEVELOPMENT WITH STORMS
ON GOING IN THE MORNING AND SAGGING SOUTH WITH THE FRONTAL SYSTEM.
CAPES ARE FORECAST TO BE OVER 2000 J/KG ACROSS THE EASTERN CWA
DECREASING RAPIDLY ACROSS THE WEST...AND WE ARE OUTLOOKED FOR A
SLIGHT RISK ACROSS THE ENTIRE AREA TOMORROW. QPF...RAINFALL... WILL
BE GREATEST JUST EAST OF THE CWA.  THE NAM HAS A MUCH BROADER AREA
OF PRECIPITATION COVERING MUCH OF THE STATE BUT THE GREATER 1-2 INCH
BULLSEYE IS LOCATED ACROSS EASTERN NEBRASKA.  GIVEN THE MID LEVEL
INSTABILITY AND THE SURFACE CONDITIONS DURING THE DAY IT IS
DIFFICULT TO PINPOINT THE CONVECTION AND TIMING SO PLACED POPS
THROUGHOUT THE DAY AND INTO THE OVERNIGHT. MOISTURE AND CAPPING WILL
BE A BIT OF A LIMITING FACTOR AS TEMPERATURES WARM BACK INTO THE
90S.  SO GENERALLY SPREAD OUT THE POPS OVER SATURDAY AND SATURDAY
NIGHT BUT KEEP THEM ON THE LOW SIDE.

SUNDAY...MONDAY...MUCH ANTICIPATED DRY WEATHER BEHIND THE
FRONT...CLOUD COVER AND THEN COOLER TEMPERATURES AS THE UPPER RIDGE
BREAKS DOWN FOR OUR AREA AND BUILDS TO THE WEST.  TEMPERATURES WILL
RANGE IN THE MID 80S.  TUESDAY TEMPERATURES BEGIN TO WARM A BIT AS
RIDGING AGAIN MOVES OVER THE AREA.

EXTENDED MODELS DIVERGE BY WEDNESDAY.  BOTH THE EUROPEAN AND THE GFS
SHOW THE UPPER LEVEL RIDGE AXIS ROUGHLY OVER NEBRASKA BUT THE
EUROPEAN BRINGS A PLUME OF MOISTURE UP ALONG THE FRONT RANGE AND
PUSHES IT OUT ACROSS NEBRASKA.  THE GFS SHOWS A SIMILAR ARE OF
CONVECTION BUT DOES NOT BRING ANYTHING OUT INTO THE PLAINS.  THERE
WILL BE MORE TIME TO INTRODUCE POPS AT A LATER TIME...FOR NOW KEPT
THE FORECAST DRY.

&&

.AVIATION...

VFR CONDITIONS EXPECTED THE NEXT 24 HOURS. A TROUGH WILL STALL
ACROSS AREA TONIGHT WITH GENERALLY LIGHT WINDS...LESS THAN
10KTS...OVERNIGHT AND INTO THE DAY TOMORROW. COLD FRONT WILL MARCH
ACROSS THE AREA TOMORROW AND BRING NORTHWEST WINDS. ALONG THE FRONT
WILL ALSO BE A CHANCE FOR THUNDERSTORMS LATER IN THE DAY TOMORROW.

&&

.HYDROLOGY...

 THE SOUTH PLATTE RIVER ITS WAY DOWN AT ROSCOE AND NORTH PLATTE.
ROSCOE HAS DROPPED BELOW FLOOD STAGE SO THE WARNING HAS BEEN
CANCELLED. THE PLATTE RIVER NEAR BRADY CONTINUES TO BE SLIGHTLY
ABOVE FLOOD STAGE...HOWEVER IT IS ALSO DROPPING...AND WILL LIKELY
BE CANCELLED TOMORROW.

THE NORTH PLATTE RIVER UPSTREAM OF LAKE MCCONAUGHY CONTINUES TO BE
ELEVATED. THE LEWELLEN STAGE IS AT A RECORD LEVEL...8.4 FEET
BREAKING THE OLD RECORD OF 8.3 FEET SET IN JUNE OF 1997. THE RIVER
WILL CONTINUE TO BE HIGH INTO NEXT WEEK AS RELEASES CONTINUE FROM
WYOMING RESERVOIRS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...HIRSCH
AVIATION/HYDRO...MASEK
Hazardous weather outlook, Jun 25, 4:24 PM MDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
524 PM CDT FRI JUN 25 2010

NEZ004>010-022>029-035>038-056>059-069>071-094-262230-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
524 PM CDT FRI JUN 25 2010 /424 PM MDT FRI JUN 25 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL EXIST ALONG A SURFACE THROUGH EXTENDING FROM
NEAR BUTTE AND LONG PINE SOUTHWEST TO NEAR MULLEN THIS EVENING.
A FEW OF THE STRONGEST STORMS WILL BE CAPABLE OF BRIEF HEAVY
RAIN...GUSTY WINDS AND HAIL UP TO QUARTER SIZE. ADDITIONAL
THUNDERSTORM MAY CONTINUE OVERNIGHT AS THE TROUGH RETREATS
NORTHWARD...ACROSS NORTHERN NEBRASKA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF
WESTERN AND NORTH CENTRAL NEBRASKA ON SATURDAY INTO SATURDAY
NIGHT AS A COLD FRONT MOVES ACROSS THE AREA. THE PRIMARY THREAT
AREA WILL BE ALONG AND EAST OF HIGHWAY 83 WITH LARGE HAIL AND
DAMAGING WINDS. LOCALLY VERY HEAVY RAINFALL MAY ALSO OCCUR AND
THIS COULD LEAD TO A RISK OF FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KAR

In the hours before

Local storm report, Jun 25, 5:09 PM MDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
609 PM CDT FRI JUN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     FUNNEL CLOUD     10 S SENECA             41.90N 100.83W
06/25/2010                   THOMAS             NE   TRAINED SPOTTER

0557 PM     FUNNEL CLOUD     10 NE THEDFORD          42.08N 100.44W
06/25/2010                   THOMAS             NE   TRAINED SPOTTER

&&

CJS
Local storm report, Jun 25, 5:24 PM MDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
624 PM CDT FRI JUN 25 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TORNADO          15 SE BROWNLEE          42.14N 100.42W
06/25/2010                   CHERRY             NE   LAW ENFORCEMENT

            THE TORNADO WAS 15 MILES SOUTHEAST OF BROWNLEE IN CHERRY
            COUNTY...WHICH IS APPROXIMATELY 10 MILES NORTHEAST OF
            THEDFORD. THE TORNADO REPORTEDLY CAUSED MINOR DAMAGE.

&&

CJS
Special weather statement, Jun 25, 5:46 PM MDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
646 PM CDT FRI JUN 25 2010

NEZ005-024>026-260030-
BLAINE NE-EASTERN CHERRY NE-HOOKER NE-THOMAS NE-
646 PM CDT FRI JUN 25 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHERRY...
SOUTHEASTERN HOOKER...THOMAS AND WESTERN BLAINE COUNTIES UNTIL 730 PM
CDT /630 PM MDT/...

AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES SOUTHWEST OF THEDFORD...MOVING SOUTHEAST
AT 10 MPH. ANOTHER STRONG THUNDERSTORM WAS LOCATED NEAR PURDUM...AND
MOVING SOUTHEAST AT 10 MPH.

THE WEATHER PATTERN IS FAVORABLE FOR THESE STORMS TO PRODUCE BRIEF
TORNADOES. BE PREPARED TO MOVE TO A PLACE OF SAFETY IF A TORNADO IS
SPOTTED OR A WARNING IS ISSUED FOR YOUR LOCATION.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  THEDFORD...
  HIGHWAY 83 CROSSING THE DISMAL RIVER...
  HALSEY...
  PURDUM...
  DUNNING...
  HIGHWAY 2 MILE FROM MILE MARKERS 220 TO 230...

SCHULTZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 4:58 PM MDTTornado WarningLBFCherry, Thomas32 min
Jun 25, 5:00 PM MDTTornado WarningLBFHooker, Thomas30 min

Nearby

Tornado Warnings in Nebraska, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.